Alert archive / Colorado / Special Weather Statements in 2014

Special Weather Statement, NWS Pueblo, CO

July 29, 2014Costilla County, Colorado

NWS Pueblo, CO issued this special weather statement at Jul 29, 2014, 12:49 PM MDT for Costilla County, Colorado. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2014, 12:49 PM MDT (18:49 UTC)
Expired
Jul 29, 2014, 1:15 PM MDT
In force
26 min
Issued by
NWS Pueblo, CO

County Costilla County, CO

The radar

The Pueblo radar (KPUX), 155 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 6.8 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2014-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2014-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1146 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

050 
WWUS85 KPUB 291849
SPSPUB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1249 PM MDT TUE JUL 29 2014
 
COZ074-075-087-088-291915-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT CO-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT CO-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT CO-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT CO-
1249 PM MDT TUE JUL 29 2014

...SPECIAL WEATHER STATEMENT...

AT 1247 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
CLUSTER OF THUNDERSTORMS OVER SOUTHERN HUERFANO AND EXTREME WESTERN 
LAS ANIMAS COUNTIES. THESE STORMS WERE MOVING EAST AROUND 10 MPH.

HEAVY RAIN CAN BE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE... SPANISH 
PEAKS...STONEWALL...CUCHARA...CUCHARA PASS...WESTON AND THE EAST 
PEAK BURN SCAR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL WITH THESE STORMS MAY LEAD TO FLASH FLOODING. DO NOT 
DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3704 10509 3741 10511 3752 10475 3705 10484
TIME...MOT...LOC 1847Z 268DEG 8KT 3719 10493 

$$

28

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 29, 12:05 PM MDT, 44 minutes earlier.

Area forecast discussion, Jul 29, 12:05 PM MDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1205 PM MDT TUE JUL 29 2014

.UPDATE...
ISSUED AT 1205 PM MDT TUE JUL 29 2014

THREAT FOR HEAVY RAIN CONTINUES THIS AFTERNOON AND EVENING. LIKE
THE SOLUTIONS GIVEN BY THE 4KM ARW...4KM NMM AND HRRR WHICH
SUGGEST A LINE OF CONVECTION MOVING ACROSS THE MOUNTAINS DURING
THE AFTERNOON AND REACHING THE INTERSTATE 25 CORRIDOR IN THE EARLY
EVENING. WV CLEARLY SHOWS A DISTURBANCE MOVING INTO SOUTHWEST
COLORADO. SOME CONVECTION IS ALREADY DEVELOPING OVER NORTHWEST NEW
MEXICO ASSOCIATED WITH THE DISTURBANCE. CONVECTION TENDS TO WEAKEN
DURING THE EVENING AS IT MOVES ONTO THE PLAINS. WITH THE AMOUNT
OF MOISTURE AVAILABLE...WILL STILL HAVE TO WATCH CLOSELY FOR
STRONGER STORMS ON THE PLAINS THIS EVENING...WITH THREAT FOR
FLASH FLOODING.

DURING THE EVENING...THETAE RIDGE ASSOCIATED WITH SOUTHEAST FLOW
REMAINS MOSTLY NORTH OF THE CWA...AND MODELS TEND TO DEVELOP AN
MCS OVER NE COLORADO AND SE WYOMING. ANOTHER MCS DEVELOPS ALONG
WEAK FRONT WHERE LOW LEVEL JET INTERSECTS THE FRONT OVER SW KANSAS
AND OKLAHOMA PANHANDLE. THE HEAVIER PRECIPITATION IS MOST LIKELY
TO EXTEND WESTWARD INTO BACA COUNTY AND OTHER COUNTIES NEAR THE
KANSAS BORDER.  LIKE CURRENT DAY 1 WPC HEAVY RAINFALL OUTLOOK
WHICH KEEPS REGION IN SLIGHT RISK...WITH MODERATE RISK TO THE
NORTH.

ON WEDNESDAY...COLD FRONT PASSES IN THE MORNING WITH DEEP EAST TO
NORTHEAST FLOW BEHIND THE FRONT. BUFKIT SOUNDINGS SHOW A SATURATED
LAYER UP TO 400MB WITH PRECIPITABLE WATERS OVER AN INCH. LOWER
LAYERS COULD BECOME SATURATED WITH WARM RAIN PROCESSES POSSIBLE
ENHANCING PRECIPITATION. WHEN SEE SATURATED LOWER LAYERS WITH
1.5KM DEEP EASTERLY FLOW...AM ALWAYS CONCERNED ABOUT FLOODING OVER
AND CLOSE TO THE EASTERN MOUNTAINS. MAIN CHALLENGE WILL BE THE
AMOUNT OF INSTABILITY. CURRENT SIMULATIONS SUGGEST MARGINAL
INSTABILITY. --PGW--

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 550 AM MDT TUE JUL 29 2014

...FLASH FLOOD POTENTIAL THIS AFTERNOON AND TONIGHT ACROSS ALL OF
SOUTH CENTRAL AND SOUTHEAST COLORADO...

MONSOON PLUME OVER THE AREA WITH EMBEDDED DISTURBANCES EVIDENT IN WV
PLUME ACROSS THE GREAT BASIN AND WESTERN CO.  MODELS IN GOOD
AGREEMENT WITH OVERALL SYNOPTIC DETAILS...WITH UPPER FORCING
STRONGER TODAY AS WAVE OVER WRN CO ROUNDS THE UPPER RIDGE AND ACROSS
CO.  AT THE SURFACE...EASTERLY UPSLOPE FLOW WILL KEEP DEW POINTS IN
THE 50S AND 60S...AND EVEN THE VALLEYS AND MOUNTAINS TO THE WEST
WILL MAINTAIN DEW POINTS IN THE 40S AND LOWER 50S...QUITE MOIST FOR
THESE AREAS.  PRECIP WATERS WILL BE RUNNING AROUND .65 TO 1.0 ACROSS
THE MTS/VALLEYS...AND BETWEEN 1.0 TO SLIGHTLY OVER 1.5 INCHES ACROSS
THE SOUTHEAST PLAINS. SO THE CLASSIC INGREDIENTS ARE IN PLACE FOR
HEAVY RAIN/FLASH FLOODING...ESPECIALLY FOR THE SOUTHEAST MOUNTAINS
AND ADJACENT PLAINS.

THERE ARE ALWAYS CHALLENGES IN THE DETAILS...AND MODEL QPFS ARE NOT
ALL IN AGREEMENT WITH WHERE TO PUT THE HEAVIEST AMOUNTS.  THE
GENERAL CONSENSUS IF FOR THUNDERSTORMS TO REDEVELOP OVER THE
MOUNTAINS DURING THE LATE MORNING...AIDED BY AFTERNOON HEATING AND
UPPER LIFT WITH THE DISTURBANCE MOVING THROUGH WESTERN CO.
THUNDERSTORMS THEN SPREAD EASTWARD OFF THE MOUNTAINS IN THE ADJACENT
VALLEYS/PLAINS DURING THE AFTERNOON. TWO BROAD AREAS OF
PRECIPITATION MAXIMA EVOLVE DURING THE EVENING AND OVERNIGHT HOURS.
ONE IS ASSOCIATED WITH THE DISTURBANCE COMING ACROSS NORTHERN
CO...WHILE A SECOND MAXIMA SETS UP ACROSS THE SOUTHEAST CO PLAINS
INTO SW KS AND TX/OK WHERE NOSE OF UPPER LEVEL JET UPGLIDES OVER
WARM FRONT TO THE SOUTH.  SO OVERALL...THIS SUGGESTS THAT NORTHERN
AND EASTERN PORTIONS OF THE SOUTHEAST PLAINS MAY END UP WITH THE
HEAVIER QPF AMOUNTS.  THIS HEIGHTENED CONCERN AREA INCLUDES THE PIKES
PEAK REGION AND PALMER DIVIDE.

HIGH RES MODELS SEEM TO BE SUFFERING FROM CONVECTIVE FEEDBACK THIS
MORNING...SO HAVE TRIMMED BACK POPS THIS MORNING FROM WHAT THE
CONSENSUS MODELS SUGGESTED.  BUT WITH ALL THE MOISTURE AND
INSTABILITY PRESENT...THUNDERSTORMS SHOULD EXPAND IN COVERAGE OVER
THE MOUNTAINS DURING THE LATE MORNING/EARLY AFTERNOON...THEN SPREAD
OFF INTO THE I-25 CORRIDOR DURING THE LATE AFTERNOON AND EVENING.
HRRR...NAM12...AND RAP13 ALSO DEVELOP THUNDERSTORMS OVER THE RATON
MESA REGION DURING THE AFTERNOON AS SOUTHERLY WINDS INCREASE AND LOW
LEVEL CONVERGENCE SETS UP ALONG THIS BOUNDARY. IT TAKES A LITTLE
LONGER FOR THUNDERSTORMS TO GET GOING TO THE EAST OF THE I-25 AND
CORRIDOR AND NORTH OF THE RATON MESA REGION...WITH NSSL 4KM WRF
HOLDING THIS OFF UNTIL AFTER 03Z. TIMING VARIES SLIGHTLY WITH OTHER
HIGH RES MODELS...BUT OVERNIGHT APPEARS MCS WILL TAKE SHAPE ACROSS
THE FAR EASTERN COUNTIES INTO SW KS AND TX/OK WHICH WILL DROP TO THE
SOUTHEAST DURING THE OVERNIGHT HOURS.  GIVEN THE POTENTIAL FOR HEAVY
RAINFALL TO CONTINUE PAST MIDNIGHT...EXTENDED THE FLASH FLOOD WATCH
FOR THE SOUTHEAST MOUNTAINS AND PLAINS THROUGH THE OVERNIGHT HOURS
INTO WEDNESDAY.

ALTHOUGH MAJORITY OF THE CONCERNS FOCUS MORE ON THE HEAVY RAINFALL
AND FLASH FLOOD POTENTIAL...WILL ALSO HAVE TO WATCH FOR ISOLATED
SEVERE THUNDERSTORMS AS WELL ACROSS THE SOUTHEAST PLAINS THIS
AFTERNOON.  CAPE VALUES COULD ACHIEVE AROUND 1000 J/KG WITH
SUFFICIENT HEATING THIS AFTERNOON...AND ALTHOUGH DEEP LAYER SHEARS
ARE NOT ALL THAT STRONG...WE COULD SEE THE POTENTIAL FOR AN ISOLATED
SEVERE HAIL/WIND THREAT GIVEN THE INSTABILITY.

HIGH PRECIPITABLE WATERS AND PRESENCE OF FORCING FROM THE UPPER
LEVEL DISTURBANCE WILL ALSO MEAN A HEAVY RAIN POTENTIAL FOR THE
MOUNTAINS AND VALLEYS AS WELL.  EXTENDED THE FLASH FLOOD WATCH TO
COVER THE SAN LUIS VALLEY FOR THIS AFTERNOON AND EVENING AS REPORTS
OF STREAM FLOODING FROM HEAVY RAINFALL OFF THE SANGRES OCCURRED
TONIGHT.  GREATEST THREAT MAY BE MORE ALONG THE VALLEY EDGES...BUT
REALLY HEAVY RAINFALL WITH THE STRONGER STORMS COULD OCCUR ANYWHERE
GIVEN THE SET UP. -KT

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 550 AM MDT TUE JUL 29 2014

LOCALIZED AREAS OF HEAVY RAIN...HYDRO ISSUES AND TEMPERATURES ARE
PRIMARILY METEOROLOGICAL CONCERNS DURING THE LONGER TERM.

LONGER TERM COMPUTER SIMULATIONS AND FORECAST MODEL SOUNDINGS KEEP
MOIST AIRMASS IN PLACE OVER THE MAJORITY OF THE FORECAST DISTRICT
DURING THE LONGER TERM.

BY 12Z WEDNESDAY...CENTER OF UPPER RIDGE SHIFTS INTO SOUTHEASTERN
ARIZONA AS AN UPPER DISTURBANCE ROTATES ACROSS FAR EASTERN
COLORADO...HELPING TO ENHANCE PRECIPITATION ACTIVITY(INCLUDING
STORMS WITH LOCALLY HEAVY RAINFALL) FROM LATER TONIGHT INTO
WEDNESDAY AND HAVE THEREFORE ISSUED/EXTENDED THE FLASH FLOOD WATCH
OVER EASTERN SECTIONS OF THE CWFA THROUGH WEDNESDAY AFTERNOON.

THEN...ADDITIONAL ROUNDS OF SHOWERS AND THUNDERSTORMS...SOME
CAPABLE OF PRODUCING LOCALLY HEAVY RAIN AND POTENTIAL ASSOCIATED
HYDRO/FLASH FLOODING CONCERNS WILL BE POSSIBLE DURING THE
REMAINDER OF THE LONGER TERM...PRIMARILY FAVORING HIGHER TERRAIN
LOCATIONS AND AREA BURN SCARS AFTER WEDNESDAY...AS PROJECTED
PRECIPITABLE WATER VALUES REMAINING IN THE 1.O TO 1.5 INCH RANGE
INTERACT WITH PASSING UPPER DISTURBANCES. WFO PUEBLO WILL
CONTINUE TO MONITOR CLOSELY AND ISSUE NEEDED HIGHLIGHTS...
ADVISORIES AND WARNINGS AS NEEDED.

FINALLY...GENERALLY BELOW SEASONAL LATE JULY/EARLY AUGUST MAXIMUM
TEMPERATURES ARE ANTICIPATED OVER THE FORECAST DISTRICT FROM
WEDNESDAY INTO SATURDAY BEFORE WARMER TEMPERATURES RETURN BY
SUNDAY AND MONDAY AS UPPER RIDGING SHIFTS INTO NORTHERN NEW

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1205 PM MDT TUE JUL 29 2014

THUNDERSTORMS SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP AT
THE TAF SITES DURING THE AFTERNOON AND CONTINUE INTO EARLY
EVENING. A DISTURBANCE WILL MOVE ACROSS THE MOUNTAINS DURING THE
AFTERNOON AND REACH THE INTERSTATE 25 CORRIDOR BY EARLY EVENING.
BEHIND THE DISTURBANCE...SCATTERED SHOWERS AND THUNDERSTORMS CAN
CONTINUE INTO THE EVENING. COVERAGE IS NOT SUFFICIENT TO PUT IN
TAFS. WINDS WILL TEND TO BE NORTHERLY AT KCOS TONIGHT AND LIMIT
LOW CLOUD AND FOG DEVELOPMENT. COLD FRONT MAY REACH KCOS BY LATE
MORNING WEDNESDAY FOR THUNDERSTORMS POSSIBLE BEFORE 18Z WEDNESDAY.

&&

.HYDROLOGY...
ISSUED AT 550 AM MDT TUE JUL 29 2014

HEAVY RAINFALL THE PAST COUPLE DAYS HAS LEAD TO
SATURATED SOILS IN MANY PLACES...PARTICULARLY ACROSS THE SOUTHEAST
MOUNTAINS...I-25 CORRIDOR AND SOUTHERN PORTIONS OF THE SOUTHEAST
PLAINS.  WITH FORCING COMING IN LATER TODAY...COMBINED WITH HIGH
PRECIPITABLE WATERS...AND UPSLOPE FLOW...WE SHOULD SEE ANOTHER ROUND
OF HEAVY RAIN PRODUCING THUNDERSTORMS DEVELOP OVER THE MOUNTAINS
THEN SPREAD OFF INTO THE ADJACENT PLAINS.  MOST VULNERABLE
LOCATIONS WILL BE BURN SCARS...STEEP TERRAIN ALONG THE SOUTHEAST
MOUNTAINS...WHERE UPSLOPE FLOW WILL FOCUS THUNDERSTORM DEVELOPMENT
WITH THE POTENTIAL FOR SOME TRAINING THUNDERSTORMS (PARTICULARLY
ACROSS THE PIKES PEAK REGION). AS MOISTURE ADVECTION INCREASES
TONIGHT INTO THE FRONT RANGE NORTH OF THE WARM FRONT...SOUNDINGS
SUGGEST WARM RAIN PROCESSES MAY OCCUR...ESPECIALLY NEAR THE
MOUNTAINS. THIS SEEMS MOST FOCUSED ACROSS THE PIKES PEAK REGION
AGAIN. MEANWHILE...AN MCS WILL DEVELOP ACROSS THE SOUTHEAST PLAINS
TO THE EAST OF I-25 WHICH WILL CONTINUE INTO THE OVERNIGHT HOURS.
HIGH STREAM FLOWS AND FLASH FLOODING OF CREEKS AND STREAMS WILL BE
POSSIBLE AS WATER FROM INTENSE RAINFALL FINDS ITS WAY THROUGH THE
DRAINAGES.  ITS POSSIBLE WE COULD SEE SOME FLOODING ON AREA RIVERS
TOWARDS MORNING DEPENDING ON HOW MUCH AND HOW QUICKLY THIS WATER

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR COZ072>089-
093>099.

FLASH FLOOD WATCH THROUGH THIS EVENING FOR COZ058>071.

&&

UPDATE...PGW
AVIATION...PGW
Hazardous weather outlook, Jul 29, 12:09 PM MDT, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1209 PM MDT TUE JUL 29 2014

COZ058>089-093>099-301300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1209 PM MDT TUE JUL 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FLASH FLOODING WILL BE THE PRIMARY STORM THREAT TODAY AS AN EMBEDDED
DISTURBANCE WITHIN THE MONSOON PLUME ACTS IN CONCERT WITH AFTERNOON
HEATING TO GENERATE NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE
MOUNTAINS.  THESE WILL MOVE OFF INTO THE PLAINS DURING THE LATE
AFTERNOON AND EVENING HOURS BEFORE DEVELOPING INTO A THUNDERSTORM
CLUSTER ACROSS THE EXTREME SOUTHEAST PLAINS OVERNIGHT. DUE TO
ABUNDANT MOISTURE IN THE ATMOSPHERE...THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AND FLASH FLOODING.
RAINFALL RATES OF AROUND 2 INCHES PER HOUR WILL BE POSSIBLE WITH
THE STRONGER STORMS. THE MOST SUSCEPTIBLE AREAS WILL BE THE BURN
SCARS. HOWEVER AREAS WITH SATURATED SOILS FROM RECENT HEAVY
RAIN...AND LOCATIONS IN AND NEAR STEEP TERRAIN WILL ALSO SEE AN
ELEVATED THREAT FOR FLASH FLOODING THROUGH THIS EVENING. THE FLASH
FLOOD THREAT WILL CONTINUE INTO THE OVERNIGHT HOURS FOR THE
SOUTHEAST MOUNTAINS AND PLAINS AS A THUNDERSTORM CLUSTER DEVELOPS
AND SLOWLY MOVES TO THE SOUTHEAST.

ONE OR TWO STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS
THE SOUTHEAST PLAINS THIS AFTERNOON AND EVENING.  HAIL UP TO 1 INCH
IN DIAMETER AND WIND GUSTS TO 60 MPH WILL BE POSSIBLE WITH THE
STRONGER STORMS.

DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE A THREAT WITH ALL
THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE RISK FOR LOCALLY HEAVY RAINFALL AND ASSOCIATED FLASH FLOODING
IS EXPECTED TO CONTINUE OVER MANY PORTIONS OF SOUTHERN COLORADO
FROM WEDNESDAY INTO POSSIBLY THE WEEKEND. SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS ARE ANTICIPATED OVER THE MOUNTAINS MOST
AFTERNOONS...WITH STORMS SPREADING ACROSS THE ADJACENT HIGH
VALLEYS AND NEARBY PLAINS THROUGH THE EVENING HOURS. AT THIS
TIME...IT APPEARS THAT THE THE RISK OF FLASH FLOODING WILL BE
HIGHEST WEDNESDAY...ALTHOUGH THE POTENTIAL FOR LOCALIZED FLASH
FLOODING WILL ALSO BE POSSIBLE AT TIMES FROM LATER THIS WEEK
INTO THIS WEEKEND. IN ADDITION...IF ENOUGH PRECIPITATION
FALLS...PORTIONS OF THE ARKANSAS AND PURGATOIRE RIVERS...ALONG
WITH THEIR TRIBUTARY CREEKS AND STREAMS MAY EXPERIENCE FLOODING
AT TIMES.

PLEASE REMEMBER THAT AREA BURN SCARS...URBAN AREAS...STEEP
TERRAIN LOCATIONS AND AREAS THAT HAVE RECEIVED RECENT HEAVY
PRECIPITATION WILL BE MOST VULNERABLE TO THE FLASH FLOOD RISK.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS SOUTH CENTRAL AND
SOUTHEAST COLORADO.

06/06

In the hours before

Local storm report, Jul 29, 7:42 AM MDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PUEBLO CO
742 AM MDT TUE JUL 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 AM     HEAVY RAIN       5 NE SPANISH PEAKS      37.43N 104.90W
07/29/2014  M1.20 INCH       HUERFANO           CO   TRAINED SPOTTER

            RAIN FELL OVERNIGHT

0111 AM     FLOOD            2 N BLANCA              37.47N 105.51W
07/29/2014                   COSTILLA           CO   LAW ENFORCEMENT

            WATER FLOWING 2-4 FEET DEEP OVER ROADWAYS BETWEEN 1
            MILE NORTH TO 3 MILES NORTH OF BLANCA

1243 AM     FLOOD            4 N BLANCA              37.50N 105.51W
07/29/2014                   COSTILLA           CO   TRAINED SPOTTER

            CREEKS OUT OF THEIR BANKS. CEDAR AVE AND SEVERAL OTHER
            DIRT ROADS WASHED OUT FROM RAIN WHICH FELL UP BASIN FROM
            THIS LOCATION. FLOODING BEGAIN 930 PM AND PEAKED AT 1130
            PM AND IS STILL ONGOING.

0740 PM     HEAVY RAIN       5 NNE ROSITA            38.16N 105.28W
07/28/2014  M1.75 INCH       CUSTER             CO   TRAINED SPOTTER

            HEAVY RAIN LASTED ABOUT AN HOUR. HEAVY RAIN ENDED ABOUT
            740 PM MDT.

0715 PM     FLOOD            4 NNE SPANISH PEAKS     37.43N 104.92W
07/28/2014                   HUERFANO           CO   LAW ENFORCEMENT

            HUERFANO COUNTY SHERIFF REPORTS FLOODING ON CR 340 NEAR
            BOY SCOUT RANCH

0530 PM     HEAVY RAIN       10 NNW WALSENBURG       37.75N 104.86W
07/28/2014  M2.00 INCH       HUERFANO           CO   TRAINED SPOTTER

0933 AM     HEAVY RAIN       12 ESE THATCHER         37.49N 103.83W
07/28/2014  M0.95 INCH       LAS ANIMAS         CO   USGS

0932 AM     HEAVY RAIN       15 E MODEL              37.35N 103.96W
07/28/2014  M1.02 INCH       LAS ANIMAS         CO   USGS

0932 AM     HEAVY RAIN       11 E THATCHER           37.55N 103.83W
07/28/2014  M1.35 INCH       LAS ANIMAS         CO   USGS

0930 AM     HEAVY RAIN       7 SSE THATCHER          37.46N 104.00W
07/28/2014  M2.23 INCH       LAS ANIMAS         CO   USGS

&&

PP
Special weather statement, Jul 29, 12:23 PM MDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1223 PM MDT TUE JUL 29 2014

COZ081-085-291900-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND
11000 FT CO-
1223 PM MDT TUE JUL 29 2014

...SPECIAL WEATHER STATEMENT...

AT 1222 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 8 MILES NORTHWEST OF MIDWAY...OR 12 MILES SOUTHWEST OF
COLORADO SPRINGS. THIS STORM WAS NEARLY STATIONARY AND WAS PRODUCING
HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
SOUTHWESTERN COLORADO SPRINGS AND FORT CARSON.

LAT...LON 3857 10492 3865 10494 3868 10498 3878 10495
      3873 10477 3856 10482
TIME...MOT...LOC 1822Z 295DEG 3KT 3866 10491

28
Special weather statement, Jul 29, 12:49 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1249 PM MDT TUE JUL 29 2014

COZ074-075-087-088-291915-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT CO-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT CO-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT CO-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT CO-
1249 PM MDT TUE JUL 29 2014

...SPECIAL WEATHER STATEMENT...

AT 1247 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS OVER SOUTHERN HUERFANO AND EXTREME WESTERN
LAS ANIMAS COUNTIES. THESE STORMS WERE MOVING EAST AROUND 10 MPH.

HEAVY RAIN CAN BE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE... SPANISH
PEAKS...STONEWALL...CUCHARA...CUCHARA PASS...WESTON AND THE EAST
PEAK BURN SCAR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL WITH THESE STORMS MAY LEAD TO FLASH FLOODING. DO NOT
DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3704 10509 3741 10511 3752 10475 3705 10484
TIME...MOT...LOC 1847Z 268DEG 8KT 3719 10493

28

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 6:40 PM MDTAreal Flood AdvisoryPUBHuerfano, Pueblo2 hr
Jul 28, 6:49 PM MDTFlash Flood WarningPUBHuerfano, Las Animas3 hr
Jul 29, 12:55 AM MDTAreal Flood WarningPUBAlamosa, Costilla, Huerfano3 hr
Jul 29, 12:23 PM MDTSpecial Weather StatementPUBEl Paso37 min
Jul 29, 1:30 PM MDTSpecial Weather StatementPUB30 min
Jul 29, 1:32 PM MDTSpecial Weather StatementPUBBaca28 min
Jul 29, 1:42 PM MDTAreal Flood AdvisoryPUBLas Animas2 hr
Jul 29, 2:21 PM MDTAreal Flood AdvisoryPUBEl Paso54 min
Jul 29, 2:54 PM MDTSpecial Weather StatementPUBKiowa36 min
Jul 29, 3:06 PM MDTSpecial Weather StatementPUBTeller24 min
Jul 29, 3:13 PM MDTAreal Flood AdvisoryPUBEl Paso3 hr
Jul 29, 3:25 PM MDTSpecial Weather StatementPUBTeller35 min
Jul 29, 3:33 PM MDTAreal Flood AdvisoryPUBKiowa117 min
Jul 29, 3:37 PM MDTSpecial Weather StatementPUBPueblo23 min
Jul 29, 4:06 PM MDTFlash Flood WarningPUBKiowa114 min
Jul 29, 4:15 PM MDTSpecial Weather StatementPUBKiowa30 min
Jul 29, 4:18 PM MDTAreal Flood AdvisoryPUBPueblo117 min
Jul 29, 4:22 PM MDTAreal Flood AdvisoryPUBBaca, Las Animas4 hr
Jul 29, 4:36 PM MDTSpecial Weather StatementPUBKiowa24 min
Jul 29, 4:38 PM MDTAreal Flood AdvisoryPUBMineral, Rio Grande3 hr
Jul 29, 4:45 PM MDTSpecial Weather StatementPUBEl Paso30 min
Jul 29, 5:06 PM MDTAreal Flood AdvisoryPUBKiowa3 hr
Jul 29, 5:09 PM MDTAreal Flood AdvisoryPUBLas Animas2 hr
Jul 29, 5:13 PM MDTSpecial Weather StatementPUBEl Paso32 min
Jul 29, 5:38 PM MDTFlash Flood WarningPUBBent, Kiowa, Prowers6 hr
Jul 29, 5:49 PM MDTSpecial Weather StatementPUBTeller26 min
Jul 29, 5:53 PM MDTSpecial Weather StatementPUBEl Paso22 min

Nearby

Special Weather Statements in Colorado, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.